California, 2003

Rip Current in California, June 24, 2003

June 24, 2003 · NWS SGX · 1 event in 1 county or zone

Crowds flocked to the beaches on the first warm sunny day of summer. San Diego County Lifeguards rescued 26 people caught in rip currents, formed in the 2 to 4 foot surf, and advised another 639 people to avoid existing rip currents.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Crowds flocked to the beaches on the first warm sunny day of summer. San Diego County Lifeguards rescued 26 people caught in rip currents, formed in the 2 to 4 foot surf, and advised another 639 people to avoid existing rip currents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jun 24, 2:30 AM PST, 9 hours 30 minutes earlier.

Area forecast discussion, Jun 24, 2:30 AM PST, 9 hours 30 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
330 AM PDT TUE JUN 24 2003

.SYNOPSIS...HIGH PRESSURE WILL BUILD IN FROM THE SOUTHEAST BRINGING
A WARMING TREND AND DECREASING COASTAL CLOUDS WEDNESDAY THROUGH
FRIDAY. TEMPERATURES WILL BE MUCH WARMER INLAND FOR THURSDAY
THROUGH SATURDAY. SLOW COOLING AND INCREASING COASTAL CLOUDS
SATURDAY THROUGH MONDAY AS A WEAK TROUGH OF LOW PRESSURE DEVELOPS
ALONG THE WEST COAST.

.DISCUSSION...THE PERSISTENT UPPER TROUGH ACROSS SW CA WL WEAKEN
AS HIGH PRESSURE BUILDS IN FROM THE SOUTHEAST THROUGH FRI. 500 MB
HEIGHTS PEAK ON THURSDAY AND FRI...THEN SLOWLY DECREASE SAT THRU
MONDAY AS A WEAK TROUGH OF LOW PRESSURE DEVELOPS ALG THE W CST.

TRANSITION TOWARD A DECRG MARINE LYR IS ALREADY UNDERWAY WITH LATE
MONDAY EVENING AND CURRENT ACARS SOUNDINGS SHOWING THE BASE OF A
WKND MARINE INVERSION AROUND 3000-3500 FT IN PLACES ALONG THE
CST...THOUGH THE BASE IN FAR INLAND AREAS REMAINED NR 5000 FT. AREAS
W OF THE MTNS SHOULD SEE A LTL GREATER CLRG TODAY...THEN
SUBSTANTIALLY GREATER CLRG FOR WED WITH MUCH WARMER TEMPERATURES IN
THE INLAND VLYS.

TEMPERATURES W OF THE MTNS WL PROBABLY PK ON THU WITH MTNS AND
DESERTS A DAY LATER. A SLOW COOLING TREND MAY FOLLOW FOR SAT THRU
MONDAY AS A WEAK TROUGH OF LOW PRESSURE DEVELOPS ALONG THE WEST
COAST. THIS WILL ALSO BRING A RETURN OF GREATER COASTAL LOW
CLOUDS...THOUGH PERHAPS WITH LESS COVERAGE AND PERSISTENCE THAN
THE CURRENT EPISODE.

.SAN...NONE.

MARTIN
Hazardous weather outlook, Jun 24, 5:00 AM PST, 7 hours before
CAZ042-043-048-050-055>058-060>062-251300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT TUE JUN 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, San Diego

When
June 24, 12:00 PM PST to 4:00 PM PST
Where
San Diego County, Carlsbad
Injuries
4 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363435.